North Carolina, 2005Damaging Winds in North Carolina, May 20, 2005
May 20, 2005 · NWS MHX · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 7:45 PM EST, 30 minutes earlier.
Area forecast discussion, May 20, 7:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT FRI MAY 20 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...CURRENT FCST IS ON TRACK.
NOT PLANNING ANY CHANGES AT THIS TIME AS SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE FORECAST AREA.
&&
.AVIATION...WIDESPREAD MVFR CONDITIONS EXPECTED TONIGHT WITH
OCCASIONAL IFR IN SHOWERS AND A FEW TSTMS. CONDITIONS WILL IMPROVE
RAPIDLY DURING THE MORNING SUNDAY IN THE WAKE OF COLD FRONTAL
PASSAGE.
&&
.MARINE...COLD FRONT NOW DROPPING THROUGH THE COASTAL COUNTIES AND
WILL MOVE OFFSHORE LATER TONIGHT. SEAS AT DUCK ARE 2-3 FEET AND AT
DIAMOND BUOY 6 FEET. EVEN THOUGH SEAS OVER THE NORTHERN COASTAL
WATERS ARE BELOW FORECAST...EXPECT THEM TO COME UP AFTER FRONT
PASSES. FORECAST IN GOOD SHAPE. NO CHANGES PLANNED THIS EVENING.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135 UNTIL 8 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ154-156 FROM 6 PM FRIDAY TO 1 PM
TUESDAY.
...SMALL CRAFT ADVISORY FOR AMZ150-152 FROM 6 PM FRIDAY TO 8 PM
MONDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 UNTIL 8 AM SATURDAY.
&&
RAP/HSAHazardous weather outlook, May 20, 3:02 AM EST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT FRI MAY 20 2005
AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>094-
210815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
402 AM EDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.
A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS
AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY
NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE
EVENING.
NCZ095-098-103-104-210815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
402 AM EDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.
A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS
AND THUNDERSTORMS. THERE IS A MODERATE THREAT OF RIP CURRENTS
SOUTH OF CAPE HATTERAS TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY
NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE
EVENING.
In the hours before
Special weather statement, May 20, 8:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
907 PM EDT FRI MAY 20 2005
NCZ029-044>047-079>081-090>095-098-103-104-210215-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
907 PM EDT FRI MAY 20 2005
...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL
AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES...
AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS
WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40
MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN
CRAVEN COUNTIES...INCLUDING THE CITIES OF
NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND SMALL. RAINFALL WILL FALL AT
A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING.
MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.
Special weather statement, May 20, 8:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
907 PM EDT FRI MAY 20 2005
NCZ029-044>047-079>081-090>095-098-103-104-210215-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
907 PM EDT FRI MAY 20 2005
...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL
AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES...
AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS
WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40
MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN
CRAVEN COUNTIES...INCLUDING THE CITIES OF
NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. RAINFALL WILL FALL
AT A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING.
MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.
Thunderstorm Wind, Carteret
- When
- May 20, 8:15 PM EST
- Where
- Carteret County, Newport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.783, -76.850
Two sheds destroyed and trees down near NWS office.
Thunderstorm Wind, Carteret
- When
- May 20, 8:25 PM EST
- Where
- Carteret County, Morehead City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.717, -76.700
Trees down on Country Club Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451880, 5451881.